Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 186, NWS Louisville, KY

July 9, 2002Harrison County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jul 9, 2002, 10:01 PM EDT for Harrison County, Indiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2002, 10:01 PM EDT (02:01 UTC)
Expired
Jul 9, 2002, 10:45 PM EDT
In force
44 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Harrison County, IN

The radar

The Louisville radar (KLVX), 28 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.0 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3206 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3206 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

703 
WUUS53 KLMK 100201
SVRSDF
INC061-100245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1001 PM EDT TUE JUL 9 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARRISON COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 1045 PM EDT

* AT 857 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 7 MILES NORTH OF BRADFORD TO 12
  MILES WEST OF WHITE CLOUD...OR FROM 25 MILES NORTHWEST OF
  LOUISVILLE TO 38 MILES WEST OF LOUISVILLE...MOVING SOUTHEAST AT 30
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WHITE CLOUD...RAMSEY...NEW SALISBURY...BYRNEVILLE AROUND 1010 PM
  EDT
  CRANDALL AROUND 1015 PM EDT
  NEW AMSTERDAM...CORYDON AROUND 1020 PM EDT
  VALLEY CITY...LANESVILLE AROUND 1025 PM EDT
  NEW MIDDLETOWN AROUND 1030 PM EDT

DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS LINE OF
STORMS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE LINE OF STORMS
HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.

THIS STORM HAS HAD A HISTORY OF PRODUCING DAMAGING WINDS AND 
FREQUENT LIGHTNING STRIKES. TAKE SHELTER IMMEDIATELY

XXV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:55 AM EDT, 18 hours 6 minutes earlier.

Area forecast discussion, Jul 9, 3:55 AM EDT, 18 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
355 AM EDT TUE JUL 9 2002

SKIES WERE CLEAR OVER MOST OF FA AT 06Z BUT CLOUDS FROM EVENING
THUNDERSTORMS PERSISTED ACROSS THE FAR SOUTHERN PARTS OF KENTUCKY.
DEW POINT MAX WAS LOCATED FROM NEAR HOPKINSVILLE AND BOWLING GREEN
NORTHEAST TO NEAR LEXINGTON.

MAIN FORECAST PROBLEMS THIS MORNING ARE TIMING AND HOW WIDESPREAD
SHOWERS AND THUNDERSTORMS WILL BE ALONG AND AHEAD OF FRONT AND
TEMPERATURES.

MODELS VERY SIMILAR OUT THROUGH 60 HOURS...BRINGING COLD FRONT SOUTH
INTO FA OVERNIGHT THEN INTO TENNESSEE BY LATE WEDNESDAY.

TODAY WILL START OUT MOSTLY SUNNY ACROSS MOST OF THE AREA WITH
SEVERAL HOURS OF STRONG HEATING BEFORE CLOUDS BEGIN TO DEVELOP LATE
THIS MORNING AND EARLY THIS AFTERNOON. THIS SHOULD GIVE PLENTY OF
TIME FOR TEMPERATURES TO RISE TO AROUND 90 OR INTO THE LOWER 90S IN
MOST LOCATIONS BEFORE SIGNIFICANT AMOUNT OF CLOUDS FORM.

SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT ACROSS THE
AREA THIS AFTERNOON. THE MOST NUMEROUS WILL BE ACROSS THE NORTHERN
SECTIONS - WHERE THE IMPACT OF OUTFLOW BOUNDARIES FROM ONGOING
THUNDERSTORMS ACROSS NORTHERN ILLINOIS AND MICHIGAN WILL BE
GREATEST. SOME OF THESE COULD BECOME SEVERE...PER SPC OUTLOOK. ALSO
THIS IS WHERE MODELS INDICATE GREATEST INSTABILITY AND QPF. WILL GO
HIGH CHANCE NORTH AND LOWER CHANCE SOUTH THIS AFTERNOON.

TONIGHT...AS THE FRONT DROPS INTO FA...THUNDERSTORMS WILL BECOME
MORE WIDESPREAD. INSTABILITY MAX SPREADS ACROSS THE FA AS DOES QPF
MAXIMUM. LIKELY POPS SEEM REASONABLE WITH MORE NUMEROUS STORMS
REACHING THE SOUTHERN SECTIONS BEFORE DAYBREAK.

SHOWERS WILL PERSIST BEHIND THE FRONT DURING THE DAY WEDNESDAY WITH
LOWER POPS ACROSS THE NORTH AND HIGHER POPS IN THE SOUTH. WILL ALSO
KEEP THUNDER IN THE FORECAST FOR THE SOUTHERN SECTIONS.

AFTER A DRY DAY ON THURSDAY...UPPER SYSTEM DEPICTED ON BOTH ETA AND
AVN WILL DROP SOUTH TOWARD FA WHILE AT THE SAME TIME LOW PRESSURE
OVER THE GULF STATES MOVES NORTHEAST INTO FA. THIS WILL BRING
ANOTHER ROUND OF CLOUDS AND SHOWERS FOR FRIDAY AND SATURDAY...ALONG
WITH COOLER TEMPERATURES BEFORE WARM-UP FOR THE LATTER HALF OF THE
WEEKEND. MADE SOME MINOR ADJUSTMENTS TO TEMPERATURES IN THE EXTENDED
AFTER A QUICK LOOK AT GUIDANCE VALUES.

.SDF...NONE.
SCHOLZ

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 9:41 PM EDTSevere Thunderstorm WarningLMKCrawford49 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.